In the past two years, the FDA has approved two different types of intragastric balloon systems:
On Thursday, February 9th, the FDA sent a letter to healthcare providers, informing them of two different types of adverse events that have recently been reported with the use of fluid-filled intragastric balloons. The two types of adverse events include:
These adverse events have only been reported with the fluid-filled balloon systems. In its letter, the Agency informs health care providers that it wants to ensure they are “aware of these potential complications that have been observed in patients treated with FDA-approved obesity treatment devices, although the root cause and incidence of these complications is not known.”
In 2015, two intragastric balloon systems were approved by the FDA, the ReShape Integrated Dual Balloon System (manufactured by ReShape Medical Inc.), which uses two balloons, and the Orbera Intragastric Balloon System (manufactured by Apollo Endo-Surgery), which uses one balloon. The devices are both fluid-filled balloon systems, and were developed to be used as weight-loss systems that work by taking up space in a patient’s stomach.
“The balloons are placed into the stomach through the mouth, using a minimally invasive endoscopic procedure, while the patient is under mild sedation. Once in place, the Orbera balloon is filled with saline only, and the ReShape balloons are filled with saline and methylene blue dye. The maximum placement period for both brands is six months.”
The FDA’s letter states that it has “received several dozen adverse event reports regarding balloon over-inflation of fluid-filled systems. Most have involved the Orbera Balloon System although this type of event has also been reported with the ReShape Balloon System.” Symptoms of over-inflation can include some or all of the following:
The Agency notes that this event may require premature removal of the balloon in order to resolve the patient’s symptoms. Over-inflation of the balloon has been experienced as soon as nine days after implantation, and the FDA states that “at this moment there is not enough information to determine what is causing the balloon to over-inflate.”
“A separate set of reports involving both brands of fluid-filled balloons (Orbera and ReShape) indicate that acute pancreatitis developed in several patients due to the compression of gastrointestinal structures created by the implanted balloon(s).” Symptoms of acute pancreatitis include severe abdominal and back pain. FDA notes that all of the reported cases of acute pancreatitis have required the device to be prematurely removed, and four of the patients required hospitalization.
Acute pancreatitis has been experienced as soon as three days after implantation. Furthermore, the letter states that the labeling for Orbera and ReShape does not list pancreatitis as a potential complication. Because of this, “health care providers, including ER professionals, may be unaware that acute pancreatitis could develop following balloon placement. This could lead to unsuitable or delayed treatment for pancreatitis in patients with balloons who may have acute abdominal pain.”
The FDA is recommending that health care providers:
The Agency is continuing to work with ReShape Medical Inc. and Apollo Endo-Surgery to gain a better understanding of the issues with these fluid-filled intragastric balloons, and states that it is committed to providing additional information on the subject as the investigation continues.
For additional information, view FDA’s full letter.
[pardot-form id="3339" title="New Standard Post Form"]
February 14, 2017
In May 2016, the FDA inspected Resonance Laboratories Pvt. Ltd.’s Bangalore manufacturing facility. During this inspection, the FDA investigator observed a number of significant deviations from...
February 14, 2017
Starting with the issuance of a 483, the stepwise FDA enforcement process can be illustrated as follows: Given the seriousness of a Seizure and Injunction scenario, not to mention potential jail time...
February 14, 2017
On Friday, January 27th, the FDA published a press release warning consumers of elevated levels of belladonna in certain homeopathic teething products. According to the announcement, an...